Alert archive / Colorado / High Wind Warnings in 2024

High Wind Warning 6, NWS Pueblo, CO

March 24, 20244 counties in Colorado

NWS Pueblo, CO issued this high wind warning at Mar 24, 2024, 2:01 AM MDT for 4 counties in Colorado. It took effect at Mar 24, 2024, 8:00 PM MDT. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 24, 2024, 2:01 AM MDT (08:01 UTC)
In effect from
Mar 24, 2024, 8:00 PM MDT
Expired
Mar 25, 2024, 3:46 AM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Crowley County, CO, El Paso County, CO, Kiowa County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 25 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 8:08 PM MDTSNOW 12 Nne Monument, CO
Mar 24, 11:05 PM MDTNON-TSTM WND GST 625 Ne Blende, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS75 KPUB 240801
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
201 AM MDT Sun Mar 24 2024

COZ085-086-089-095-096-241615-
/O.NEW.KPUB.HW.W.0006.240325T0200Z-240325T1200Z/
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-Western Kiowa County-Eastern Kiowa County-
Including the cities of Olney Springs, Eads, Pueblo, Colorado
Springs, Ordway, Sheridan Lake, and Peterson AFB
201 AM MDT Sun Mar 24 2024

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM MDT 
MONDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Kiowa, Southern El Paso, Pueblo, and Crowley.

* WHEN...From 8 PM this evening to 6 AM MDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Visit us at http://www.weather.gov/pub

Hodanish
4 follow-up statements
258 
WWUS75 KPUB 241607
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1007 AM MDT Sun Mar 24 2024

COZ085-086-089-095-096-250015-
/O.CON.KPUB.HW.W.0006.240325T0200Z-240325T1200Z/
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-Western Kiowa County-Eastern Kiowa County-
Including the cities of Pueblo, Olney Springs, Colorado Springs,
Sheridan Lake, Ordway, Eads, and Peterson AFB
1007 AM MDT Sun Mar 24 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 6 
AM MDT MONDAY...

* WHAT...North winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...Kiowa, Southern El Paso, Pueblo, and Crowley Counties.

* WHEN...From 8 PM this evening to 6 AM MDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive.

&&

$$

Visit us at http://www.weather.gov/pub

EP
325 
WWUS75 KPUB 242043
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
243 PM MDT Sun Mar 24 2024

COZ085-086-089-095-096-250445-
/O.CON.KPUB.HW.W.0006.240325T0200Z-240325T1200Z/
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-Western Kiowa County-Eastern Kiowa County-
Including the cities of Pueblo, Olney Springs, Colorado Springs,
Sheridan Lake, Ordway, Eads, and Peterson AFB
243 PM MDT Sun Mar 24 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 6 
AM MDT MONDAY...

* WHAT...North winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...Kiowa, Southern El Paso, Pueblo, and Crowley Counties

* WHEN...From 8 PM this evening to 6 AM MDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles.

$$

Visit us at http://www.weather.gov/pub

EP
873 
WWUS75 KPUB 250300
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
900 PM MDT Sun Mar 24 2024

COZ085-086-089-095-096-251200-
/O.CON.KPUB.HW.W.0006.000000T0000Z-240325T1200Z/
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-Western Kiowa County-Eastern Kiowa County-
Including the cities of Ordway, Eads, Peterson AFB, Sheridan
Lake, Colorado Springs, Pueblo, and Olney Springs
900 PM MDT Sun Mar 24 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Kiowa, southern El Paso, Pueblo, and Crowley counties.

* WHEN...Until 6 AM MDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

$$

Visit us at http://www.weather.gov/pub

Moore
339 
WWUS75 KPUB 250946
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
346 AM MDT Mon Mar 25 2024

COZ085-086-089-095-096-251100-
/O.CAN.KPUB.HW.W.0006.000000T0000Z-240325T1200Z/
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-Western Kiowa County-Eastern Kiowa County-
Including the cities of Eads, Sheridan Lake, Pueblo, Olney
Springs, Ordway, Peterson AFB, and Colorado Springs
346 AM MDT Mon Mar 25 2024

...HIGH WIND WARNING IS CANCELLED...

While gusty winds to around 45 to 50 mph are still possible this 
morning, frequent and widespread winds gusts of 58 mph or greater 
are no longer expected, therefore, the High Wind Warning has been 
cancelled early.

$$

Visit us at http://www.weather.gov/pub

CS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Mar 23, 11:39 PM MDT, 2 hours 22 minutes earlier. Its key messages:

  • Increasing southwest flow brings snow, heavy at times to areas along and west of the ContDvd tonight
  • Critical fire weather conditions across the southeast Plains Sunday, with showers and possible thunderstorms spreading across the higher terrain and adjacent Plains
  • Snow and strong winds likely at many locations from Sunday evening into Monday morning, with travel impacts over the Palmer Divide and southern I-25 corridor
  • Lingering snow showers Monday afternoon into Tuesday night, some light additional accumulation, mainly over the mountains
Area forecast discussion, Mar 23, 11:39 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1139 PM MDT Sat Mar 23 2024

.KEY MESSAGES...

- Increasing southwest flow brings snow, heavy at times to areas
  along and west of the ContDvd tonight

- Critical fire weather conditions across the southeast Plains
  Sunday, with showers and possible thunderstorms spreading
  across the higher terrain and adjacent Plains

- Snow and strong winds likely at many locations from Sunday
  evening into Monday morning, with travel impacts over the
  Palmer Divide and southern I-25 corridor

- Lingering snow showers Monday afternoon into Tuesday night,
  some light additional accumulation, mainly over the mountains

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 234 PM MDT Sat Mar 23 2024

Current water vapor imagery and upper air analysis indicates increasing
southwest flow across the Rockies, as an eastern Pacific storm system
continues to dig across the West Coast and a strong Pacific jet translates
across the southern California Coast and into the Desert SW attm. Induced
lee trough across the Plains has gusty southerly winds in place across the
far southeast Plains, with some low level moisture return as dew pts have
risen into the mid 30s, while breezy southwest winds west of the sfc trough
have kept dew pts mainly in the teens and 20s. GOES satellite imagery
indicates mid and upper level moisture streaming out ahead of the Pacific
trough across the Great Basin and into the Rockies, with regional radars
starting to indicate showers developing across the western slope.

Latest SPC meso-analysis indicates some instability (cape <500 j/kg) across
the far southeast plains, with some cape across the eastern mtns as well.
With that said, can't rule a few -shra or even a rumble of thunder through
the early evening, though some of the high res model data seems to be
overdoing the moisture return across the plains.

Otherwise, increasing moisture and lift ahead of the Pacific trough will
bring increasing coverage of snow to areas along and west of ContDvd
tonight, with showers and possible thunderstorms spreading east across
the higher terrain and immediate adjacent plains through the day tomorrow.
Current Winter Weather Advisories across the higher terrain of the ContDvd
still look good, with 6-12 inches possible across the eastern San Juans,
and 4-9 inches across the La Garita and eastern Sawatch mtns, combined with
the gusty winds to create hazardous travel across the Divide tonight and
Sunday.

Deepening sfc low and deep mixing across the plains looks to mix out low
level moisture through the late morning with critical fire weather conditions
expected across the far southeast plains. With that said, we have upgraded
the previous Fire Weather Watch to a Red Flag Warning for portions of Las
Animas, Bent, Prowers and Baca counties. This will be ahead of a strong
cold front which is posed to slam across eastern Colorado late tomorrow
afternoon, bringing showers and possible thunderstorms to Palmer Dvd and
the southeast plains tomorrow night.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 234 PM MDT Sat Mar 23 2024

Again, good agreement regarding synoptic features among most 23/12z
models/ensembles with the incoming trough, main questions now revolve
around mesoscale qpf/strong wind placement and resultant impacts.
Starting Sunday evening, stacked surface/mid level low pressure, over
ern CO initially, moves into KS by midnight, then continues to head
northeastward into the upper Midwest during the day on Mon. Cold
front blasts south through the plains/I-25 corridor early Sunday
evening, followed quickly by strong north winds and a rapid increase
in precip as cold air pours south. Rain will quickly change to snow
along the Palmer Divide early in the evening, with snow across all of
the plains by early Monday morning as snow level drops toward 5k
feet by midnight and below 4k feet by 2 am. Magnitude of low/mid
level north wind (50 kts at 700 mb) suggests that once initial
frontal lift comes through and brings widespread rain/snow in the
evening, heavier snow will then concentrate along the Palmer Divide
and across nly upslope enhanced terrain south the Arkansas River,
including the srn I-25 corridor. Have issued new winter wx advisories
for these areas, as combination of snow and wind will likely create
travel impacts, especially from early morning into midday Monday.

For Colorado Springs and Pueblo metros, main concern would be a
quick flash freeze of area roads Sunday evening, as rapid cooling and
quick burst of heavy snow could overcome initially warm ground
conditions. Haven't issued a highlight for these areas yet, as snow
amounts may end up too low to cause issues given howling northerly
downslope winds, but situation will need to monitored. Could also see
at least a brief period of strong/ potentially damaging winds around
50 kts from ern El Paso through Crowley and Kiowa counties, though
suspect NBM winds are a little too strong here as they are several
knots stronger than usually too windy HRRR, and will hold off on a
High Wind Watch for now. For most of the mountains, accums through
Monday will stay in the 5 to 10 inch range, heaviest over the eastern
San Juans.

Snowfall ends by midday Monday over most lower elevations, while some
snow showers linger over mainly the Sangres into the afternoon, though
accums should be light. Cold maxes most locations Mon, though
plains/valleys should at least creep above freezing by late
afternoon. Clouds and mountain snow showers will persist Monday night
into Tuesday night as trailing upper energy slides eastward through
the state, though accums look on the low side and limited to the
higher peaks. Drier and warmer from Wed into the end of the week,
though a few snow showers will likely return to the Continental
Divide Thu/Fri as deep upper low takes shape along the West Coast.
Lower elevations will likely see dry and increasingly windy
conditions by week's end, and some enhanced fire danger looks likely
Thu/Fri on the plains.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1131 PM MDT Sat Mar 23 2024

Approaching upper low pressure system will bring snow to all of
the higher terrain tonight through Sunday, with an associated
surface cold front affecting the eastern plains and I-25
Corridor late Sunday afternoon through the night.

KCOS and KPUB: VFR conditions expected through approximately
18z, then increasing W_SW winds ahead of the approaching front.
Cold front is expected to push south across the Palmer Divide
between 23z-01z, bringing a quick burst of RASN with lowered
vsby and cigs that will mean IFR to at times LIFR conditions due
to N winds gusting to 40-45kts.

KALS: VFR conditions tonight through approx 15z, then increasing
S-SW winds with VCSH. Stronger W-SW winds with gusts 25-35 kts
possible between 17z-04z with possible MVFR conditions due to
lowering cigs and VCSH. Wind shift to the NW after 04z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Monday for COZ058-060-
064-066.
Winter Weather Advisory until 6 PM MDT Monday for COZ067-068.
Winter Weather Advisory from 6 AM Sunday to midnight MDT
Monday night for COZ072>075-079-080.
Winter Weather Advisory from noon Sunday to noon MDT Monday
for COZ081-082.
Winter Weather Advisory from 6 PM Sunday to noon MDT Monday
for COZ084.
Winter Weather Advisory from 9 PM Sunday to noon MDT Monday
for COZ087-088-094.
Red Flag Warning from 11 AM to 7 PM MDT Sunday for COZ233-
235>237.

&&

SHORT TERM...WANKOWSKI
LONG TERM...PETERSEN
AVIATION...MOORE
Hazardous weather outlook, Mar 23, 5:03 PM MDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
503 PM MDT Sat Mar 23 2024

COZ058>089-093>099-241300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
503 PM MDT Sat Mar 23 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow will spread into the mountains tonight with the heaviest snow
falling across the Continental Divide after midnight where 3 to 6
inches will be possible by early Sunday morning.  The central
mountains and Sangre De Cristo mountains will see 1 to 3 inches
across the higher peaks and passes towards morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions are expected due to low humidity
values and gusty winds for portions of the Southeast Plains Sunday
afternoon.

A strong cold front will bring snow to the Plains Sunday night
into Monday. The heaviest snow is expected along the Eastern
Mountains and adjacent Plains. In addition to the snowfall, strong
north winds gusting to near 50 mph are likely. This will produce
hazardous travel conditions over Monument Hill Monday morning.
Snow will end for the Plains on Monday. Periods of moderate to
heavy snow are forecast over the Mountains Sunday through Tuesday
night.

Critical fire weather conditions will return to the area due to
strong winds and low humidity values Thursday and Friday. Periods
of snow will also return to the Continental Divide Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:49 AM MDTBlizzard WarningPUBEl Paso26 hr
Mar 24, 3:49 AM MDTWinter Storm WarningPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more38 hr

Nearby

High Wind Warnings in Colorado, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.